December 17, 2013

Dawn Phenomenon Affects Up to Half T2DM


This was a bit of a shock for me when I read that approximately half of type 2 diabetes patients are affected by the dawn phenomenon. I knew that there had to be a large number by what I read on many of the diabetes forums, but half was even larger that I had guessed. No wonder this is such a problem and concern for type 2 patients.

The study by Louis Monnier, MD, from University Montpellier, France, and colleagues reveals that the dawn phenomenon has a significant impact and is present in some patients treated by diet alone. This effect is not prevented by oral diabetes medications. The dawn phenomenon refers to a spontaneous rise in blood glucose that occurs at the end of the night in patients with type 2 diabetes. This does not occur in individuals without diabetes, because endogenously produced insulin prevents this.

The one medication that does prevent this is insulin (Lantus or Levemir) when given at bedtime. In patients whose HbA1c is approaching 7% that are demonstrating evidence of the dawn phenomenon, insulin use should be considered earlier than it is traditionally, because insulin can eliminate this effect.

"We have defined the frequency of the dawn phenomenon in type 2 diabetes, which in the present paper occurs in around 50% of patients, and this definition is more accurate than previous ones due to our use of continuous glucose monitoring [CGM] systems," Dr. Monnier told Medscape Medical News.

Dr. Monnier agrees with Geremia B Bolli, MD, from the University of Perugia, Italy, that the new findings indicate that insulin use should be considered earlier for type 2 diabetes patients showing evidence of the dawn phenomenon. Presently doctors are unable to control the dawn phenomenon with the current array of oral hypoglycemic agents, even though metformin is probably the one that has the highest potency for reducing it. Currently insulin should be considered for the treatment of type 2 diabetes as soon as the HbA1c becomes greater than 7% when patients are already treated with maximal tolerated doses of oral agents.

Dr. Bolli states, “This new research confirms that the dawn phenomenon is a common occurrence among type 2 diabetes patients, independent of oral therapy and in a real-world setting. The work also reaffirms what should be a primary objective of type 2 diabetes therapy, he says, that is, treatment of the dawn phenomenon — the normalizing of blood sugar around breakfast time. I think if A1c is greater than 7.0% and the postprandial blood glucose is okay, one has to work on the fasting blood glucose, and the best approach is basal insulin in the evening."

My advice to patients is to talk to your doctor if you are having problems with the dawn phenomenon to prevent problems of hyperglycemia in the morning. Be careful, but don't let your doctor put you off, as this is important in your management of diabetes.

David Mendosa has posted an excellent blog here about the dreaded dawn phenomenon. He covers the same study, but has more background for your reading.

1 comment:

Jane said...

Thanks for this information. I've had this occur and also didn't know it was so prevalent. I'll read the study you site. I appreciate your research.